Colorado, 2017

Lightning Strike in Colorado, May 9, 2017

May 9, 2017 · NWS GJT · 1 event in 1 county or zone

An upper level disturbance triggered morning thunderstorms that produced frequent lightning across southwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance triggered morning thunderstorms that produced frequent lightning across southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 9, 4:18 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, May 9, 4:18 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
518 AM MDT Tue May 9 2017

.SHORT TERM...(Today through Wednesday)
Issued at 301 AM MDT Tue May 9 2017

Another active weather day in store as the cutoff low continues to
influence our weather. Water vapor imagery clearly shows the
center of the low to be just south of southwestern Arizona and by
this evening it really won't have moved all that much. PWATs and
specific humidities remain high over the forecast area and as
pieces of energy rotate around the low pressure, we can expect
convection to fire once again. All models agree that convection
will favor our southern areas from about noon onwards and shift
northward through the day following a wave ejected from the parent
low. Main concerns will be gusty winds reaching upwards of 40 MPH
at times with some pea to dime sized hail.

From late afternoon/early evening onwards, a few showers and
storms are expected for the San Juans south but an uptick is
expected from the central mountains and I-70 corridor northward.
While most convection usually dies down after sunset, a
deformation zone looks to set up over the Bookcliffs stretching
from eastern Utah to just south of Steamboat Springs. Examination
of the NAMNEST (3km resolution NAM) model indicates the wave
moving up southward and interacting with this deformation zone for
the overnight hours into Wednesday morning. If this occurs, some
heavy rain is certainly possible and will need to be monitored.
The highest peaks will likely see some snow but little to no
accumulation expected.

By Wednesday, the low will have moved to central New Mexico with
some heavier showers continuing along the deformation zone. This
area remains favored for much of the day but as the low continues
to move east, the intensity should lessen considerably. A few
showers and storms are still possible across the CWA but the San
Juans and areas south, Durango and Pagosa Springs in particular,
look favored as they will be closest to the low and will see the
best lift. By midnight, the low will have moved far enough east
that most precipitation will end for the CWA as high pressure
finally begins to build in.

.LONG TERM...(Wednesday night through Monday)
Issued at 301 AM MDT Tue May 9 2017

The closed low will slowly move east across the southern Colorado
border Wednesday night and onto the High Plains of Oklahoma on
Thursday. Shower activity will be focused along the Continental
Divide Wednesday night and diminish by early Thursday. A ridge of
high pressure will move east across the forecast area on Thursday
and Friday bringing a return to warmer temperatures. Residual low
level moisture will allow some late day isolated showers and
thunderstorms to develop, mainly over mountain locations. Southwest
gradient will increase this weekend ahead of a complex storm system
over the Pacific Northwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 517 AM MDT Tue May 9 2017

VFR conditions will continue through 18Z. After that, convection
will start to fire causing some showers and thunderstorms to form.
VCSH and VCTS looks possible for most TAF sites so will include in
TAF. No tempo groups for -TSRA on station as this time however. Convection
will fire down south first and then favor the I-70 corridor and
areas north from 00Z onwards. Some brief MVFR/IFR possible under
any showers or storms that form.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...MPM
AVIATION...TGR
Hazardous weather outlook, May 9, 4:32 AM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
532 AM MDT Tue May 9 2017

COZ001>014-017>023-UTZ022>025-027>029-101200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
532 AM MDT Tue May 9 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another day of showers and thunderstorms is expected as a closed
low, located just south of Arizona, moves eastward. Showers and
storms will fire around noon for our southern areas and shift
northward through the day. By late afternoon, showers and storms
will have shifted to the I-70 corridor and areas north. The main
concern with the storms will be gusty winds, some hail and heavy
rain. Some precipitation will continue overnight and into
tomorrow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms and showers will continue into Wednesday but coverage
will be much less than seen recently. High pressure then builds in
and persists through the weekend. A few stray showers, maybe a
storm or two, are possible along the Continental Divide during the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 194 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Montezuma

When
May 9, 6:00 AM MST to 6:30 AM MST
Where
Montezuma County, 0.69 mi S of Cortez
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.340, -108.580

Morning thunderstorms produced frequent lightning which ignited numerous tree fires and blasted a tree which fell across electrical lines. Lightning also sparked a structure fire on South Madison Street in Cortez.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691266.